Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 24, NWS Raleigh, NC

April 24, 2018Cumberland County, Hoke County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 24, 2018, 3:25 PM EDT for Cumberland County, Hoke County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2018, 3:25 PM EDT (19:25 UTC)
Expired
Apr 24, 2018, 4:15 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, NC, Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 104 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 3:50 PM EDTTSTM WND DMG3 Ssw Antioch, NCTREE DOWN MCQUEEN ST NEAR S. DUFFY ROAD.
Apr 24, 3:59 PM EDTHAIL 13 Ne Antioch, NCQUARTER-SIZED HAIL REPORTED ON HALL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 542 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
542 m²/s²
0-3 km storm-relative helicity
692 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WUUS52 KRAH 241925
SVRRAH
NCC051-093-242015-
/O.NEW.KRAH.SV.W.0024.180424T1925Z-180424T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
325 PM EDT TUE APR 24 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  West central Cumberland County in central North Carolina...
  Hoke County in central North Carolina...

* Until 415 PM EDT

* At 324 PM EDT, a severe thunderstorm was located over Wakulla, or
  near Red Springs, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Raeford, Antioch, Hope Mills, Silver City, Rockfish and Bowmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3484 7932 3485 7934 3486 7934 3488 7935
      3514 7925 3513 7910 3499 7895 3494 7901
      3495 7904 3483 7919
TIME...MOT...LOC 1924Z 207DEG 13KT 3483 7925 

HAIL...1.00IN
WIND...60MPH
 
$$

GIH
3 follow-up statements
098 
WWUS52 KRAH 241946
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
346 PM EDT TUE APR 24 2018

NCC051-093-242015-
/O.CON.KRAH.SV.W.0024.000000T0000Z-180424T2015Z/
Cumberland NC-Hoke NC-
346 PM EDT TUE APR 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR WEST CENTRAL CUMBERLAND AND SOUTHEASTERN HOKE COUNTIES...

At 345 PM EDT, a severe thunderstorm was located over Antioch, or
near Red Springs, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Raeford, Antioch, Hope Mills and Rockfish. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3484 7928 3487 7928 3509 7915 3510 7908
      3499 7895 3495 7901 3495 7904 3483 7919
TIME...MOT...LOC 1945Z 228DEG 11KT 3488 7919 

HAIL...1.00IN
WIND...60MPH
 
$$
GIH
021 
WWUS52 KRAH 242004
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
404 PM EDT TUE APR 24 2018

NCC051-093-242015-
/O.CON.KRAH.SV.W.0024.000000T0000Z-180424T2015Z/
Cumberland NC-Hoke NC-
404 PM EDT TUE APR 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR WEST CENTRAL CUMBERLAND AND SOUTHEASTERN HOKE COUNTIES...

At 404 PM EDT, a severe thunderstorm was located over Antioch, or
near Raeford, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Antioch and Rockfish. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3484 7925 3489 7926 3505 7913 3507 7909
      3500 7897 3495 7901 3495 7904 3483 7919
TIME...MOT...LOC 2004Z 214DEG 9KT 3490 7916 

HAIL...1.00IN
WIND...60MPH
 
$$

GIH
650 
WWUS52 KRAH 242016
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
416 PM EDT TUE APR 24 2018

NCC051-093-242025-
/O.EXP.KRAH.SV.W.0024.000000T0000Z-180424T2015Z/
Cumberland NC-Hoke NC-
416 PM EDT TUE APR 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CUMBERLAND AND
SOUTHEASTERN HOKE COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore the warning has been allowed to expire. However, 
hail is still possible with this thunderstorm, and it will be 
closely monitored for signs of restrengthening.

LAT...LON 3484 7925 3489 7926 3505 7913 3507 7909
      3500 7897 3495 7901 3495 7904 3483 7919
TIME...MOT...LOC 2015Z 207DEG 13KT 3494 7914 

$$

GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:40 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 24, 1:40 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
140 PM EDT Tue Apr 24 2018

.SYNOPSIS...
An area of low pressure will track northeastward across the
Carolinas and VA through tonight. A weak cold front will cross our
region late Wed and Wed night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM Tuesday...

12Z upper air analysis depicts a mature cyclone over the TN Valley
with a mid/upper level s/w emanating from the low sewd into the
Savannah River Valley. A reflection of this s/w is depicted at 850mb
by a trough situated along the SC/NC border. Low level sely fetch
ahead of the 850mb trough transporting abundant moisture into
central NC. This moisture being lifted by the approaching low-mid
level trough, with additional lift supplied by a 250mb 90kt jet
lifting nwd over the central Appalachians. Through 18Z, appears the
bulk of the rain showers will occur north and east of Raleigh, where
hourly rates of a tenth to two-tenths of an inch will be common.
This should lead to storm totals between one and two inches in this
region, matching the numbers reported early this morning from the
southern and western sections of the forecast area.

The focus for scattered convection will be primarily across the
southern Piedmont into the Sandhills later this afternoon and early
this evening. A warm front, currently residing roughly west-to-east
across South Carolina, projected to lift nwd into our southern
counties this afternoon in conjunction with a sfc wave currently
located near/south of Greer, SC.  While the better kinematics will
be pulling away from our region, there should still be enough shear
to aid in the development/maintenance of isolated strong/severe
convection late this afternoon through sunset. While the main severe
weather hazard will be locally strong/damaging wind gusts, an
isolated weak tornado cannot be ruled out, especially with any cell
in vicinity of the warm front where the 0-1km storm relative
helicity will be maximized. Timing still favors the mid/late
afternoon until sunset, or roughly 3 PM-8 PM. There is the
possibility that destabilization in the lower levels will be
halted/minimized by thick overcast maintaining its presence longer
than expected. If this occurs, the already small threat for isolated
severe will become remote.

Temperatures this afternoon will vary widely across the region,
ranging from the lower 60s in vicinity of the Virginia border to the
low-mid 70s across the far south. Its possible that cooler
temperatures will occur across the south half if the warm front
fails to move as far north as expected.

Tonight, the upper level low will migrate ewd into NC. This system
will maintain a few showers into the overnight across the western
and southern Piedmont. Locations roughly east of highway 1 should
get a chance to dry out after midnight. Min temps mainly in the mid-
upper 50s.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 415 AM Tuesday...

An active, energetic upper pattern featuring a long wave trof over
the eastern CONUS will persist from mid week into the early weekend.
An initial stacked low pressure system and associated surface low
will lift northeast up the coast on Wednesday with lingering
scattered showers, mainly across the northern tier of central NC. A
dry backdoor cold front will be pushed south into the area on
Wednesday night in the wake of this initial system. Highs on
Wednesday will be in the low to mid 70s, cooling a couple of degrees
on Thursday to the upper 60s to lower 70s.

A second, vigorous short wave system will migrate east into the
Tennessee Valley late Thursday, where it will phase with and lift a
surface low over the Gulf States northeast across the area Thursday
night. This system will feature strong low level convergence from
the surface system in conjunction with decent mid level support due
to steep mid level lapse rates accompanying the short wave. Will
continue chance category PoPs maximized Thursday night for now with
an eye on ramping up coverage and potential thunder as details
become more certain. Highs on Friday will range from 70 to 75.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 335 AM Tuesday...

The primary long wave upper trof will be edging east, with the trof
axis passing over the area on Saturday, possibly squeezing out a
final few showers during the morning. Highs Saturday will be in the
upper 60s to lower 70s. Heights finally begin to build late in the
weekend as upper ridging moves into the Midwest, with strong
sunshine as the associated surface high builds over the area. Highs
Sunday will be in the low to mid 70s, with mid and upper 70s
expected on Monday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 140 PM Tuesday...

There is high confidence that adverse aviation conditions will
persist across central NC through Wednesday morning with widespread
MVFR/IFR ceilings expected through 02Z Wednesday. After 02Z,
widespread LIFR/IFR ceilings should dominate. Scattered showers and
an isolated thunderstorm or two will occur through early evening,
primarily across the Sandhills, and the southern and western
Piedmont. After sunset, scattered showers will continue to plague
the western Piedmont, including the Triad terminals. Elsewhere, only
isolated showers expected with patches of MVFR/IFR fog developing
overnight.

After 14Z Wednesday, expect to see ceilings slowly lift with
MVFR/low end VFR ceilings expected by 18Z-20Z. MVFR conditions due
to areas of fog and ceilings anticipated for Wednesday night.

The adverse aviation conditions expected to persist through the end
of the work week and possibly into Saturday. Improving aviation
conditions and a return to widespread VFR parameters forecast for
Sunday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...None.

&&

SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...MLM
LONG TERM...MLM
AVIATION...WSS
Hazardous weather outlook, Apr 24, 5:40 AM EDT, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
540 AM EDT Tue Apr 24 2018

NCZ038>043-073>078-083>086-088-089-250945-
Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-
Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
540 AM EDT Tue Apr 24 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Widespread rain, with one to two inches through early this afternoon,
may result in minor flooding, especially in urban or low-lying
areas.

Additionally, scattered thunderstorms will accompany a warm front as
it retreats northward into central NC this afternoon. A severe storm
or two will be possible, with an associated threat of a damaging
wind gust or an isolated, short-lived tornado, primarily between 1
PM and 7 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>028-250945-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-
540 AM EDT Tue Apr 24 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Widespread rain, with one to two inches through early this afternoon,
may result in minor flooding, especially in urban or low-lying
areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 24, 2:31 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Raleigh NC
231 PM EDT TUE APR 24 2018

NCZ085-086-241930-
Scotland NC-Hoke NC-
231 PM EDT TUE APR 24 2018

...A STRONG THUNDERSTORM WILL AFFECT SCOTLAND AND HOKE COUNTIES UNTIL
330 PM EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maxton, or near Laurinburg, moving north at 25 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Laurinburg, Raeford, Maxton, Antioch, Wagram, East Laurinburg, Silver
City, Bowmore, Ashley Heights and Camp Mackall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts as high as 40 mph are capable of knocking down tree limbs
and blowing around trash cans, and other light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3465 7948 3499 7956 3502 7952 3504 7946
      3515 7935 3511 7910 3483 7919 3484 7935
      3482 7936 3477 7933 3464 7945
TIME...MOT...LOC 1830Z 190DEG 20KT 3472 7936

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:54 AM EDTSpecial Weather StatementRAHCumberland, Harnett, Johnston, Wake, Wayne, Wilson81 min
Apr 24, 2:31 PM EDTSpecial Weather StatementRAHHoke, Scotland59 min
Apr 24, 4:23 PM EDTAreal Flood AdvisoryRAHHoke2 hr
Apr 24, 4:26 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke17 min
Apr 24, 4:48 PM EDTSpecial Weather StatementRAHChatham42 min
Apr 24, 4:55 PM EDTSpecial Weather StatementRAHHoke50 min
Apr 24, 6:37 PM EDTSevere Thunderstorm WarningRAHStanly24 min
Apr 24, 6:52 PM EDTSpecial Weather StatementRAHDavidson53 min
Apr 24, 6:55 PM EDTSpecial Weather StatementRAHStanly35 min
Apr 24, 7:26 PM EDTSpecial Weather StatementRAHMontgomery64 min
Apr 24, 7:37 PM EDTTornado WarningRAHMontgomery, Stanly23 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.